The Annals of Applied Probability

Asymptotic behavior for iterated functions of random variables

Deli Li and T. D. Rogers

Full-text: Open access

Abstract

Let $\mathscr{D} \subseteq (-\infty, \infty)$ be closed domain and set $\xi = \inf{x;x \epsilon \mathscr{D}}$. Let the sequence $\mathscr{X}^n = {X_j^{(n)}; j \geq 1}, n \geq 1$ be associated with the sequence of measurable iterated functions $f_n(x_1, x_2,\dots, x_{k_n}): \mathscr{D}^{k_n} \rightarrow \mathscr{D} (k_n \geq 2), n \geq 1$ and some initial sequence $\mathscr{X}^{(0)} = {X_j^{(0)}; j \geq 1}$ of stationary and m-dependent random variables such that $P(X_1^{(0)} \epsilon \mathscr{D}) = 1$ and $X_j^{(n)} = f_n(X_{(j-1)k_n+1}^{(n-1)},\dots, X_{jk_n}^{(n-1)}), j \geq 1, n \geq 1$. This paper studies the asymptotic behavior for the hierarchical sequence ${X_1^{(n)}; n \geq 0}$. We establish general asymptotic results for such sequences under some surprisingly relaxed conditions. Suppose that, for each $n \geq 1$, there exist $k_n$ non-negative constants $\alpha_{n, i}, 1 \leq i \leq k_n$ such that $\Sigma_{i=1}^{k_n} \alpha_{n, i} = 1$ and $f_n(x_1,\dots, x_{k_n}) \leq \Sigma_{i=1}^{k_n} \alpha_{n, i}x_i, \forall(x_1,\dots, x_{k_n}) \epsilon \mathscr{D}^{k_n}$. If $\Pi_{j=1}^n \max_{1\leqi\leqk_j \alpha_{j, i} \rightarrow 0$ as $n \rightarrow \infty$ and $E(X_1^{(n)}) \downarrow \lambda$ as $n \rightarrow \infty$ and $X_1^{(n)} \rightarrow_P \lambda$. We conclude with various examples, comments and open questions and discuss further how our results can be applied to models arising in mathematical physics.

Article information

Source
Ann. Appl. Probab., Volume 9, Number 4 (1999), 1175-1201.

Dates
First available in Project Euclid: 21 August 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1029962869

Digital Object Identifier
doi:10.1214/aoap/1029962869

Mathematical Reviews number (MathSciNet)
MR1728559

Zentralblatt MATH identifier
0963.60029

Subjects
Primary: 60F15: Strong theorems 60F99: None of the above, but in this section
Secondary: 58F11 62G30: Order statistics; empirical distribution functions

Keywords
Asymptotic behavior hierarchical models law of large numbers order statistics weighted sums

Citation

Li, Deli; Rogers, T. D. Asymptotic behavior for iterated functions of random variables. Ann. Appl. Probab. 9 (1999), no. 4, 1175--1201. doi:10.1214/aoap/1029962869. https://projecteuclid.org/euclid.aoap/1029962869


Export citation

References

  • Bernasconi, J. (1978). Real renormalization of bond disordered conductance lattices. Phy s. Rev. B 18 2185-2191.
  • Blumenfeld, R. (1988). Probability densities of homogeneous functions: explicit approximations and applications to percolating networks. J. Phy s. A 21 815-825.
  • Boppana, R. and Naray an, B. (1993). The biased coin problem. In Proceedings of the 25th ACM Sy mposium on Theory of Computing 252-257. ACM Press, New York.
  • Bovin, V. P., Vas'kin, V. V. and Shneiberg, I. Ya. (1983). On recursive models in flow theory. Teor. Mat. Fiz. 54 268-276.
  • Chow, Y. S. and Teicher, H. (1988). Probability: Independence, Interchangeability, Martingales. Springer, New York.
  • Collet, P. and Eckmann, J.-P. (1978). A Renormalization Group Analy sis of the Hierarchical Model in Statistical Mechanics. Springer, New York.
  • de Haan, L. (1970). On Regular Variation and Its Application to the Weak Convergence of Sample Extremes. Math Centre Tract 32. Math Centrum, Amsterdam.
  • de Haan, L. (1976). Sample extremes: an elementary introduction. Statist. Neerlandica 30 161-172.
  • Derrida, B. (1986). Pure and random models of statistical mechanics on hierarchical lattices. In Critical Phenomena, Random Sy stems and Gauge Theories (K. Osterwalder and R. Stora, eds.) 989-999 North-Holland, Amsterdam.
  • Galambos, J. (1978). The Asy mptotic Theory of Extreme Order Statistics. Wiley, New York.
  • Gnedenko, B. V. (1943). Sur la distribution limite du terme maximum d'une s´erie al´eatoire. Ann. Math. 44 423-453.
  • Griffiths, R and Kaufman, M. (1982). Spin sy stems on hierarchical lattices. Introduction and thermody namic limit. Phy s. Rev. B 26 5022-5032.
  • Koch, H. and Wittwer, P. (1994). A nontrivial renormalization group fixed point for the Dy son- Baker hierarchical model. Comm. Math. Phy s. 164 627-647.
  • Leadbetter, M. R., Lindgren, G. and Rootzen, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, Berlin.
  • Li, D. L., Rao, M. B., Jiang, T. F. and Wang, X. C. (1995). Complete convergence and almost sure convergence of weighted sums of random variables. J. Theoret. Probab. 8 49-76. Moore, E. and Shannon, C. E. (1956a). Reliable circuits using less reliable relay s I. J. Franklin Inst. 262 191-208. Moore, E. and Shannon, C. E. (1956b). Reliable circuits using less reliable relay s II. J. Franklin Inst. 262 281-297.
  • Newman, W. I., Gabrielove, A. M., Durand, T. A., Phoenix, S. L. and Turcotte, D. L. (1994). An exact renormalization model for earthquakes and material failure. Statics and dy namics. Phy s. D 77 200-216.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Springer, New York.
  • Schenkel, A., Wehr, J. and Wittwer, P. (1998). A non-Gaussian renormalization group fixed point in a hierarchical model of random resistors. Unpublished manuscript.
  • Schl ¨osser, T. and Spohn, H. (1992). Sample-to-sample fluctuations in the conductivity of a disordered medium. J. Statist. Phy s. 69 955-967.
  • Shneiberg, I. (1986). Hierarchical sequences of random variables. Theory Probab. Appl. 31 137- 141.
  • Sinai, Ya. G. (1982). Theory and Phase Transitions: Rigorous Results. Pergamon Press, Oxford.
  • Stinchcombe, R. B. and Watson, B. P. (1976). Renormalization group approach for percolation conductivity. J. Phy s. C 9 3221-3232.
  • Wehr, J. (1997). A strong law of large numbers for iterated functions of independent random variables. J. Statist. Phy s. 86 1373-1384.
  • Weissman, I. (1975). Extremal processes generated by independent nonidentically distributed random variables. Ann. Probab. 3 172-178.